Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Grand Rapids, MI

July 24, 2005Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 24, 2005, 4:44 AM EDT for Lake County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 4:44 AM EDT (08:44 UTC)
Expired
Jul 24, 2005, 5:30 AM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 130 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:25 AM EDTTSTM WND DMGBaldwin, MINUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:40 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 240845
SVRGRR
MIC085-240930-
/O.NEW.KGRR.SV.W.0091.050724T0844Z-050724T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 530 AM EDT

* AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM THAT HAS ALREADY PRODUCING NICKEL SIZE HAIL. 
  THIS STORM WAS LOCATED 18 MILES NORTHWEST OF BALDWIN...OR ABOUT 15 
  MILES SOUTHEAST OF MANISTEE...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRONS AROUND 450 AM EDT
  SAUBLE AND LITTLE MANISTEE AROUND 455 AM EDT
  PEACOCK AROUND 500 AM EDT
  WOLF LAKE AROUND 505 AM EDT
  BALDWIN AND LUTHER AROUND 515 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4414 8604 4396 8604 4381 8583 4412 8557

$$

WDM
1 follow-up statement
000 
WWUS53 KGRR 240914
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 AM EDT SUN JUL 24 2005

MIC085-240930-
/O.CON.KGRR.SV.W.0091.000000T0000Z-050724T0930Z/
LAKE MI-
514 AM EDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAKE COUNTY
UNTIL 530 AM EDT...

AT 511 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WOLF LAKE AND MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDLEWILD...BALDWIN AND LUTHER BY 520 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
SUNDAY MORNING FOR WEST CENTRAL MICHIGAN.

LAT...LON 4414 8604 4396 8604 4381 8583 4412 8557

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:31 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 24, 3:31 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
331 AM EDT SUN JUL 24 2005

.SHORT TERM...
REGIONAL RADAR IMAGERY THIS MORNING SHOWS AN ARC OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM THE NW TIP OF WI...TO THE WATERS OF
GREEN BAY...AND THEN DOWN THROUGH OUR CWFA. 06Z SFC ANALYSIS SHOWS A
WARM FRONT EXTENDING FROM A LOW IN THE VICINITY OF KMSP...TO JUST
NORTH OF KMSN...AND THEN TO THE SW TIP OF LAKE MICHIGAN. THE FIRST
CHALLENGE WITH THIS MORNINGS PACKAGE REVOLVES AROUND PCPN CHCS THIS
MORNING WITH THE STRONG WAA WITH A NOSE OF A LLJ BEGINNING TO AIM
TOWARD THE AREA. IN ADDITION...A POTENTIAL HEAT ADVISORY WILL HAVE
TO BE CONSIDERED FOR THIS AFTERNOON WITH HOT TEMPERATURES AND MOIST
DEW POINTS EXPECTED TO MOVE IN PLACE. FINALLY...PCPN CHANCES WILL
THEN HAVE TO BE DETERMINED AS THE FRONT WOBBLES BACK AND FORTH WITH
VARIOUS WAVES MOVING ALONG IT.

FOR TODAY...A STRONG LLJ IS CURRENTLY OVER SRN MN AND CENTRAL WI
WITH THE NOSE OF IT OVER THE SRN U.P. AND NRN LAKE MICHIGAN. THIS
LLJ AHEAD OF A SFC WAVE OVER CENTRAL MN IS HELPING TO ADVECT WARMER
AND MORE MOIST AIR INTO THE REGION. DEW POINTS OF 15 TO 17C ARE
ADVECTING IN AT H850. THIS IS CAUSING THE CONVECTION IN THE ARC
MENTIONED ABOVE. THE MAIN COMPLEX IS CURRENTLY RIDING ALONG NRN WI
TO THE EAST. AS ANY STORMS GET TO NRN LAKE MICHIGAN...THEY ARE
TAKING A RIGHT TURN TOWARD THE SOUTH...FOLLOWING THE 850-300 MB
THICKNESSES. THIS WILL ALLOW STORMS TO CONTINUE TO MOVE INTO THE
CWFA FOR THE MORNING HOURS. AS THE SFC AND H850 WARM FRONTS MOVE
NORTH AND EAST...THE ARC OF CONVECTION WILL ALSO MOVE EAST. BEFORE
THE THUNDERSTORMS MOVE OUT...THEY WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS WITH SOME SEVERE HAIL ALSO POSSIBLE AS THEY WILL
HAVE THE OPPORTUNITY TO GET ORGANIZED WITH 0-6KM BULK SHEAR VALUES
OF 50-60 KTS. THE BEST OPPORTUNITY WILL BE THE FURTHER NORTH AND
EAST YOU GO. WE HAVE GONE WITH CATEGORICAL POPS FOR THE NE
SECTION...AND THEN TAPERED DOWN TO CHC/SCT WORDING FOR GRR...AND
THEN NO POPS FOR THE VAN BUREN COUNTY AREA. THIS AFTERNOON...THE
ATMOSPHERE SHOULD BE CAPPED WITH H850 TEMPS 23-25C AND H7 TEMPS OVER
10C. EVEN WITH A TROUGH MOVING THROUGH...PCPN LOOKS UNLIKELY.

THIS AFTERNOON...THE HOT AND HUMID AIR WILL BE IN PLACE OVER THE
CWFA. USING 1000-850 MB THICKNESSES AND H850 TEMPS...THE WARMEST
TEMPS WILL BE OVER THE SW CORNER OF THE CWFA. TAKING INTO
CONSIDERATION THE CLOUDS AND PCPN THIS MORNING...THE EAST SECTIONS
OF THE CWFA WILL SEE THE LEAST AMOUNT OF SUN THIS MORNING/
AFTERNOON. DEW POINTS WILL LIKELY BE THE HIGHEST ALSO OVER THE SW
CORNER OF THE CWFA. CONSIDERING TEMPS EXPECTED TO REACH THE MID AND
EVEN UPPER 90S OVER THE SW WITH DEW POINTS IN THE MID 70S...HEAT
INDICES ARE EXPECTED TO TOP THE 100 DEGREE THRESHOLD. THE BEST
OPPORTUNITY FOR THE 100 DEGREE HEAT INDICES FOR THREE HOURS WILL BE
LOCATED OVER THE SW CORNER OF THE CWFA (AWAY FROM THE IMMEDIATE
LAKESHORE). PER COLLABORATION WITH SURROUNDING OFFICES...WE WILL
ISSUE A HEAT ADVISORY FOR ROUGHLY THE SW CORNER OF THE CWFA PLUS
CALHOUN COUNTY.

THE FRONT/TROUGH WILL SINK THROUGH THE CWFA TONIGHT AND SHOULD MOVE
FAR ENOUGH SOUTH TO CLEAR THE CWFA OF ANY CHC OF PCPN. ANOTHER WAVE
WILL RIDE UP ALONG THE FRONT MON AFTERNOON...BRINGING THE FRONT
NORTH AS A WARM FRONT. THIS WILL PROVIDE A CHC OF CONVECTION ONCE
AGAIN. THEN FOR MON NIGHT AND TUE...ADDITIONAL WAVES WILL MOVE
THROUGH THE REGION. THE EXACT PLACEMENT OF THE FRONT IS STILL
UNCERTAIN...SO WE WILL KEEP CHC POPS FOR NOW.

.LONG TERM...
THERE IS ONE SIGNIFICANT CHANGE TO THE MEDIUM RANGE FORECAST.  IT
NOW APPEARS THERE WILL BE A SIGNIFICANT WAVE ON THE POLAR FRONT
TUESDAY NIGHT INTO WEDNESDAY. THAT WAVE ON THE FRONT COULD BRING A
SIGNIFICANT RAIN EVENT TO SOUTHWEST MICHIGAN TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE NAM SUGGESTED THAT WAVE YESTERDAY AND
ACTUALLY SHOWS IT ON TONIGHTS RUN.  THE ECMWF AND THE GFS ALSO PICK
UP ON THE WAVE WITH THE 12Z AND 00Z RUNS RESPECTIVELY. THIS COULD BE
A RATHER WET EVENT MORE THAN A SEVERE EVENT BUT ELEVATED STORMS ARE
NOT OUT OF THE QUESTION. THERE IS THE ISSUE OF A 300 MB JET ENTRANCE
REGION LIFT TO AID THE WAVE. ALSO... WITH NEARLY 2 INCHES OF
PRECIPITABLE WATER TO WORK WITH...FAIRLY HIGH RAINFALL RATES ARE
EXPECTED WITH THE LIFT OVER THE WARM FRONT AHEAD OF THE SURFACE
WAVE.

ONCE THAT IS THROUGH... THE PROMISED COOLING WITH SUNSHINE VIA
CANADIAN HIGH PRESSURE FOLLOWS (THANKS TO THAT DAVIS STRAIGHT BLOCK
I HAVE BEEN WRITING ABOUT FOR 5 DAYS NOW).  TOWARD FRIDAY A NORTHERN
STREAM WAVE TRIES TO BRING A FRONT SOUTH INTO LOWER MICHIGAN BUT IT
IS NOT LOOKING LIKE THERE WILL BE MUCH PUSH TO THE FRONT TO WE WILL
KEEP THE FORECAST DRY FOR NOW.

LATE NEXT WEEKEND A STRONGER NORTHERN STREAM WAVE PUSHES A PACIFIC
COLD FRONT INTO THE AREA. THAT LOOKED LIKE A BETTER FOCUS FOR
SHOWERS AND THUNDERSTORMS SO I ADDED THAT TO THE SATURDAY NIGHT
GRIDS. OVER ALL IT WILL BE COOLER WEDNESDAY THROUGH SATURDAY THAN
THE PAST 2 WEEKS HAVE BEEN OVER SOUTHWEST MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR THIS
AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST CORNER OF THE CWFA AND
CALHOUN COUNTY.

SMALL CRAFT ADVISORY IN EFFECT FROM ST JOSEPH TO MANISTEE.

&&

NJJ WDM
Hazardous weather outlook, Jul 23, 1:00 PM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT SAT JUL 23 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WARM FRONT WILL PUSH TOWARD LOWER MICHIGAN TONIGHT. AHEAD
OF THAT WARM FRONT...A LARGE AREA OF THUNDERSTORMS FROM WISCONSIN AND
WESTERN UPPER MICHIGAN WILL BE MOVING SOUTHEAST AROUND 50 MPH
TOWARD LOWER MICHIGAN AROUND SUNSET. DAMAGING WINDS UP TO 70 MPH AND
LARGE HAIL WILL BE POSSIBLE FROM THE STRONGEST OF THESE STORMS. IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTING WILL ACCOMPANY THESE
THUNDERSTORMS.  ALSO...LOCALLY TORRENTIAL RAIN...PERHAPS IN EXCESS
OF 2 INCHES COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING
ALONG WITH RAPID RISES ON SMALL STREAMS AND CREEKS.

THERE IS ALSO THE TREAT OF RIP CURRENTS ON LAKE MICHIGAN ALONG THE
LAKE SHORE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THUNDERSTORMS SHOULD BE OUT OF THE AREA BY 9 OR 10 AM ON SUNDAY.
THEN POSSIBLY THE HOTTEST AIR SINCE JULY 29TH OF 1999 MAY
OVERSPREAD THE AREA. THE COMBINATION OF DEW POINTS IN THE LOWER TO
MID 70S AND AFTERNOON TEMPERATURES NEAR 95F...INLAND FROM LAKE
MICHIGAN... COULD RESULT IN HEAT INDEX VALUES NEAR 105 DEGREES. A
HEAT ADVISORY MAY BE NEEDED.  THERE IS ALSO THE TREAT OF RIP
CURRENTS ON LAKE MICHIGAN ALONG THE LAKE SHORE SUNDAY.

A COLD FRONT WILL PUSH SOUTH ACROSS LOWER MICHIGAN SUNDAY EVENING.
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE
SOUTHEAST JUST AHEAD OF THE COLD FRONT. DAMAGING WINDS AND LARGE
HAIL ARE THE MOST LIKELY HAZARD WITH THESE THUNDERSTORMS. AREAS
INLAND OF LAKE MICHIGAN HAVE THE GREATEST CHANCE FOR SEEING ANY OF
THESE THUNDERSTORMS.

ON MONDAY THE FRONT WILL STALL NEAR LOWER MICHIGAN. IF THE FRONT IS
CLOSE TO LOWER MICHIGAN...AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE YET AGAIN. A FEW OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

TUESDAY THE PRIMARY COLD FRONT WILL COME THROUGH AND BRING AND END TO
THE HOT WEATHER FOR ABOUT A WEEK.  THE PASSAGE OF THIS COLD FRONT IS
EXPECTED TO TRIGGER SEVERE THUNDERSTORMS WHICH WOULD HAVE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. IT IS ON TUESDAY THAT SOUTHWEST
MICHIGAN AS THE GREATEST THREAT FOR ISOLATED SEVERE WEATHER EVENTS
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT... SUNDAY EVENING...
MONDAY EVENING AND ON TUESDAY.

WDM MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:13 AM EDTSpecial Marine WarningGRR32 min
Jul 24, 3:43 AM EDTSpecial Marine WarningGRR17 min
Jul 24, 3:57 AM EDTSevere Thunderstorm WarningGRRMason63 min
Jul 24, 4:09 AM EDTSpecial Marine WarningGRR54 min
Jul 24, 4:50 AM EDTFlash Flood WarningGRRMason3 hr
Jul 24, 5:01 AM EDTSevere Thunderstorm WarningGRRMason30 min
Jul 24, 5:09 AM EDTFlash Flood WarningGRRLake, Osceola3 hr
Jul 24, 5:28 AM EDTSevere Thunderstorm WarningGRRLake47 min
Jul 24, 5:56 AM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo64 min
Jul 24, 6:32 AM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm58 min
Jul 24, 7:16 AM EDTSevere Thunderstorm WarningGRRClinton, Ionia59 min
Jul 24, 8:06 AM EDTSevere Thunderstorm WarningGRREaton, Ingham58 min
Jul 24, 8:17 AM EDTFlash Flood WarningGRRLake, Osceola3 hr
Jul 24, 8:51 AM EDTSevere Thunderstorm WarningGRRJackson54 min
Jul 24, 8:55 AM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta, Montcalm51 min
Jul 24, 8:57 AM EDTSevere Thunderstorm WarningGRRIngham33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.